An unusual cause of myocardial infarctionBMJ 2010; 340 doi: http://dx.doi.org/10.1136/bmj.c1038 (Published 14 April 2010) Cite this as: BMJ 2010;340:c1038
- Elham Rashidghamat, senior house officer1,
- Stephen M Gregory, specialist registar2,
- Pitt Lim, consultant cardiologist1
- 1Department of Cardiology, St George’s Hospital, London SW17 0QT
- 2Department of Radiology, St George’s Hospital
- Correspondence to: P Lim
A 47 year old woman presented to a local hospital with chest pain, palpitations, sweating, nausea, and vomiting after a hot shower. Her electrocardiogram on admission showed intermittent broad complex ventricular tachycardia, and serial electrocardiograms showed ST elevation in the inferior limb leads. After being given thrombolytic treatment with tenecteplase, she was started on an amiodarone infusion. She was subsequently transferred to our tertiary cardiac centre for further management because of continuing chest pain and hypotension.
On arrival she was found to be in cardiogenic shock, with severe lactic acidosis and pulmonary oedema requiring intubation, assisted ventilation, and inotropic support. She had extensive lower body and limb livedo reticularis.
An emergency coronary angiogram was performed and this showed widely patent coronary arteries. A left ventricular angiogram showed severe left ventricular systolic dysfunction with generalised hypokinesia, which was relatively worse in the mid-segments than in the apical and basal left ventricular segments. She also had severe mitral valve regurgitation and high left ventricular diastolic filling pressure. An intra-aortic balloon pump was inserted for haemodynamic stabilisation.
She had experienced a similar but less severe event three years before, when she presented with an inferior ST elevation myocardial infarction, which was treated with thrombolysis, and she was subsequently discharged after a normal coronary angiogram.
The next day she was extubated and transferred from the cardiac intensive care unit to the coronary care unit. An abdominal ultrasound was requested because she had developed deranged liver function tests, with a predominantly hepatitic picture. The ultrasound showed a right adrenal mass (fig 1⇓).
1 What is the most likely cause of this patient’s presentation?
2 How would you confirm this diagnosis?
3 How would you treat this condition? …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial